skip to content

Faculty of Economics

Journal Cover

Vogt, M. and Linton, O.

Nonparametric Estimation of a Periodic Sequence in the Presence of a Smooth Trend

Biometrika

Vol. 101(1) pp. 121–140 (2014)

Abstract: We investigate a nonparametric regression model including a periodic component, a smooth trend function, and a stochastic error term. We propose a procedure to estimate the unknown period and the function values of the periodic component as well as the nonparametric trend function. The theoretical part of the paper establishes the asymptotic properties of our estimators. In particular, we show that our estimator of the period is consistent. In addition, we derive the convergence rates and the limiting distributions of our estimators of the periodic component and the trend function. The asymptotic results are complemented with a simulation study and an application to global temperature anomaly data.

Keywords: Nonparametric estimation, Penalized least squares, Periodic sequence, Temperature anomaly data.

Author links: Oliver Linton  

Publisher's Link: https://doi.org/10.1093/biomet/ast051

Open Data link: https://oup.silverchair-cdn.com/oup/backfile/Content_public/Journal/biomet/101/1/10.1093_biomet_ast051/1/ast051_Supplementary_Data.zip?Expires=1623682189&Signature=z6EjXQZkS63BoClQgoJbvaN3jHomTtE2DnCse~zRRX79ZDJ24Fs3dib-1KqKGcHAfcgHEwsIYowUa5oZDuUY-Zh66nkm2HMf468l5dOU9H~PnGGG9Mqci6Sl9rcM6VgHOD-WOvGolX4tXLWRUQ263pHcFA8nyT0uMz73NH7zfYtVnAn8x5dOwo2HFEswvnckD4BnZEFHHr-nX2XI2El542krGK0Utz3jcardAHYYM8iiF9CXGLOIqf6ugXFfibmByTOzsZUsRji4Dqrm-W5dWkCmOF8-Qt4dkJ1h-uf0TKhgZIY8NxF87ec5DX7acJFSaJ11oPvYiH5hXckUWyV2BQ__&Key-Pair-Id=APKAIE5G5CRDK6RD3PGA



Papers and Publications



Recent Publications


Merrick Li, Z. and Linton, O. A ReMeDI for Microstructure Noise Econometrica [2022]

Galeotti, A., Golub, B. and Goyal, S. Targeting Interventions in Networks Econometrica [2020]

Ductor, L., Goyal, S. and Prummer, A. Gender and Collaboration Review of Economics and Statistics, forthcoming [2021]

Elliott, M., Georg, C-P. and Hazell, J. Systemic Risk Shifting in Financial Networks Journal of Economic Theory [2021]